Michigan, 2016

Hail and Damaging Wind in Michigan, July 13, 2016

July 13, 2016 · NWS MQT · 6 events in 4 counties and zones

Thunderstorms forming from daytime heating and instability produced large hail and damaging winds over portions of western Upper Michigan during the afternoon of the 13th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Thunderstorms forming from daytime heating and instability produced large hail and damaging winds over portions of western Upper Michigan during the afternoon of the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 13, 12:51 PM EST, 9 minutes earlier.

Area forecast discussion, Jul 13, 12:51 PM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
151 PM EDT WED JUL 13 2016

.SHORT TERM...(Today and tonight)
Issued at 526 AM EDT WED JUL 13 2016

Concerns in short term focus mainly on shra/tsra chcs this
afternoon/evening and potential for svr storms.

WV imagery and RAP analysis indicates a mid/upper level low over
southern Manitoba beginning to lift ne into nw Ontario. Ahead of the
low there is a wsw flow aloft and dry slotting into the Western
Great Lakes which has resulted in mostly clear skies across Upper Mi
early this morning. At sfc there is trough extending south from low
over Srn Manitoba into nw MN and the eastern Dakotas. This boundary
will be the focus for shra/tsra later this afternoon/evening as it
moves into Upper Mi.

Models hint that shortwave trough now over the Dakotas will edge
toward Upper Mi late in day as mid-upper low lifts through Nrn
Ontario. The timing of this shortwave will likely coincide with the
sfc trough expected to move into the cwa during the afternoon.
Daytime heating pushing temps into the mid to upper 80s along with
dewpoints over the se half into the mid to upper 60s should result
in MLCAPE values into the 1200-1700 J/Kg range per RAP and regional
Canadian models. The heating/instability and approach of the trough
should be enough to trigger isold/sct tsra, especially cntrl and
east. The instability and 0-6km shear into the 40-50 knot range
could support supercell development with the potential for large
hail and damaging winds. The wind damage threat will also be
enhanced by the potential to tap 650 mb winds around 50 knots.
Model soundings indicate mixing under plenty of sunshine with the
potential for sw winds to gust to 35 to 40 mph late morning into
afternoon. T-storms will linger into the evening hours especially
over the eastern counties where the sfc trough will provide focus
for lifting. After the evening and loss of instability, expect just
some lingering sct showers over mainly the wrn counties overnight as
shortwave lobe and secondary sfc trough move in from the west.

.LONG TERM...(Thursday through Tuesday)
Issued at 433 AM EDT WED JUL 13 2016

Deep mid level low currently centered along the Manitoba/Ontario
border will open up as it lifts ne, and it will help develop a long
wave trof over eastern Canada Thu thru Sat. This will bring a
transition from recent above normal heights over the Upper Great
Lakes to blo normal heights and cooler/much more comfortable weather
into the first half the weekend. Next week, medium range guidance
continues to indicate that the subtropical ridge will build across
much of the CONUS with a closed high center forming over the central
CONUS. Depending on where the center forms and on the amplitude of
the ridge, the Upper Lakes may get into an extended period of humid,
very warm to hot weather if the high shunts the westerlies farther n
or the pattern could support occasional bouts of some cooling if the
ridge is farther w or amplifies toward central Canada to allow nw
flow to develop at times. Even in the latter scenario, a hot day or
two will be possible given the building heat across the western
Plains that would advect ne ahead of any shortwaves rounding the
ridge. As for pcpn, most days of the long term will feature some
potential of pcpn, though Thu and Sun look like the days with the
best chc. Initially, pcpn will be tied to the system currently along
the Manitoba/Ontario border and the subsequent trof development
across eastern Canada. Next week, pcpn will be tied shortwaves
rounding the building subtropical ridge over the central CONUS.

Beginning Thu, Upper Great Lakes will be under the influence of the
developing eastern Canadian trof. With a shortwave moving thru the
area and associated deep layer forcing per q-vectors, expect sct to
perhaps nmrs -shra. While the GFS has essentially no mlcape, the NAM
has mlcapes up into the 750-900j/kg range over roughly the s half of
the U.P., which would support some potential of thunder. Although
the NAM often has a high bias with instability, it's probably worth
including a schc thunder mention across the s in the aftn.
Clouds/shra and caa will lead to a much cooler day with highs 10 to
20 degrees lower than today.

Some shra will likely linger thru Thu night and even into Fri
morning under rather pronounced low-level cyclonic flow. Then,
expect a drying trend Fri aftn. Max temps Fri will range from the
60s near Lake Superior to the lower 70s inland.

Over the weekend, the eastern Canada trof begins to lift n with a
more zonally oriented flow developing across the northern CONUS.
While shortwaves tracking along in this flow could generate isold
-shra on Sat, there is better agreement for a stronger shortwave to
swing thru northern Ontario in the retreating trof on Sun. Combined
with potentially another shortwave in the zonal flow farther s per
GFS/Canadian model, there should be a better chc of shra/tsra on
Sun.

With some amplification of the subtropical ridge into s central
Canada Mon/Tue and a resulting more northwesterly flow into the
Upper Lakes, weak sfc high pres should settle into the area, leading
to what should be dry days or at least only a minor chc of pcpn.
This will also help hold off the arrival of building heat over the
Plains.
&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 150 PM EDT WED JUL 13 2016

Daytime heating/mixing will continue to support SW winds this
afternoon, especially at IWD and SAW where gusts will exceed 30 kts.
As a sfc trough approaches during the aftn, there could be some
showers/TS. Given uncertainty with where/if the tsra would develop
and the coverage TS were not mentioned in the TAF. Following the
trough passage, expect gusty W winds especially at CMX will advect
moister air into Upper MI. The result will be some MVFR cigs tonight
into Thursday morning, especially at IWD and CMX with upslope
westerly flow.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 526 AM EDT WED JUL 13 2016

Tightening gradient ahead of an approaching low pressure trough over
the Northern Plains will result in SW winds 15-25 knot range today
across Lake Superior with even higher winds of 20 to 30 knots over
western and north central Lake Superior. SW winds will diminish to
10 to 20 knots tonight then winds will turn from w to nw at 10-20
knots Thu-Thu night as another trough slides across Lake Superior.
High pressure will briefly build across Lake Superior on Friday
bringing calm conditions. The pressure gradient through the rest of
the forecast period will be relatively weak, resulting in winds 20
knots or less.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Voss
LONG TERM...Rolfson
AVIATION...JLB
MARINE...Voss
Hazardous weather outlook, Jul 13, 4:06 AM EST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
506 AM EDT WED JUL 13 2016

MIZ001>007-009>014-084-085-141200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
506 AM EDT WED JUL 13 2016 /406 AM CDT WED JUL 13 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. EXCEPT FOR THE KEWEENAW PENINSULA...A FEW OF THE STORMS
THIS AFTERNOON AND EARLY EVENING COULD BECOME SEVERE...PRODUCING
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON OVER
SOUTH CENTRAL UPPER MICHIGAN.

THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND THE PUBLIC ARE ENCOURAGED TO SEND REPORTS OF HAIL OR
HIGH WINDS TO THE NATIONAL WEATHER SERVICE IN MARQUETTE BY PHONE...
FACEBOOK OR TWITTER.

LSZ162-240>251-263>267-141200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
506 AM EDT WED JUL 13 2016 /406 AM CDT WED JUL 13 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. A FEW OF THE STORMS THIS AFTERNOON AND EARLY EVENING OVER
THE EAST HALF OF LAKE SUPERIOR COULD BECOME SEVERE...PRODUCING LARGE
HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-141200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
506 AM EDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. A FEW OF THE STORMS THIS AFTERNOON AND EARLY EVENING COULD
BECOME SEVERE...PRODUCING LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON.

THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

ROLFSON

In the hours before

Local storm report, Jul 13, 11:24 AM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1224 PM EDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     HEAVY RAIN       MARENISCO               46.38N 89.70W
07/12/2016  U4.20 INCH       GOGEBIC            MI   TRAINED SPOTTER

            .

&&

PETRO

The radar

The Marquette radar (KMQT), 15 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 strong wind, 1 thunderstorm wind. Local standard time, as filed.

Strong Wind, Marquette

When
July 13, 1:00 PM EST to 1:04 PM EST
Where
Marquette forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
NWS Employee
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

An NWS employee reported an 8-inch diameter tree limb down from strong winds just northeast of Negaunee.

Strong Wind, Dickinson

When
July 13, 1:00 PM CST to 1:04 PM CST
Where
Dickinson forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

There was a delayed report via social media of an estimated 8-inch diameter tree blown over onto power lines on Peavy Falls Road.

Thunderstorm Wind, Baraga

When
July 13, 2:12 PM EST to 2:16 PM EST
Where
Baraga County, 3.6 mi WSW of Watton
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
COOP Observer
Coordinates
46.510, -88.670

The observer near Watton reported three large trees down.

Hail, Houghton

When
July 13, 2:25 PM EST to 2:29 PM EST
Where
Houghton County, 2.51 mi NW of Jacobsville
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
47.010, -88.430

The observer near Jacobsville observed nickel-sized hail.

Hail, Baraga

When
July 13, 2:28 PM EST to 2:32 PM EST
Where
Baraga County, 0.95 mi E of Pelkie
Measured
1 in hail
Reported by
COOP Observer
Coordinates
46.820, -88.610

The observer seven miles northwest of Baraga measured one inch diameter hail.

Hail, Houghton

When
July 13, 2:46 PM EST to 2:50 PM EST
Where
Houghton County, 0.47 mi W of Tapiola
Measured
0.75 in hail
Reported by
Public
Coordinates
46.920, -88.630

There was a public report of penny-sized hail observed near Tapiola.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649542, 649540, 649478, 649475, 649476, 649477.